Kansas, 2011Hail and Damaging Winds in Kansas, August 17, 2011
August 17, 2011 · NWS ICT · 6 events in 2 counties and zones
Significant wind event moves across South Central Kansas causing widespread damage due to 70 to 75 mph winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant wind event moves across South Central Kansas causing widespread damage due to 70 to 75 mph winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 17, 1:55 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 17, 1:55 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT WED AUG 17 2011
.DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON PLACEMENT OF PRECIPITATION
CHANCES FOR THE NEXT FEW DAYS INTO THE WEEKEND...FOLLOWED BY
BUILDING HEAT OVER THE AREA FOR THURSDAY AND FRIDAY.
TONIGHT
LOW-LEVEL UPSLOPE FLOW AND UNCAPPED ATMOSPHERE WILL ALLOW
THUNDERSTORMS TO FIRE OVER THE HIGH PLAINS REGION THIS AFTERNOON.
THIS ACTIVITY WILL GRADUALLY MOVE EASTWARD AND COULD AFFECT CENTRAL
KANSAS TONIGHT. MCS DEVELOPMENT IS POSSIBLE LATER TONIGHT BUT
WOULD BE FAVORED FURTHER NORTH IN NEBRASKA WHERE MOISTURE
TRANSPORT WILL BECOME FOCUSED.
THU-SAT
THE HEAT WILL BUILD OVER THE REGION FOR THURSDAY AND FRIDAY WITH
HEAT INDICES REACHING DANGEROUS LEVELS....AS A RESULT WE WILL
ISSUE A HEAT ADVISORY FOR THURSDAY AFTERNOON FOR SOME OF THE AREA.
THE HEADLINES COULD BE EXPANDED INTO FRIDAY AFTERNOON BUT LATER
SHIFTS. MEANWHILE A MORE ROBUST MCS LOOKS LIKELY FOR THURSDAY
NIGHT OVER EASTERN NEBRASKA WHICH WILL THEN DIVE SOUTHEAST INTO
MISSOURI...AS STRONG SIGNALS OF MOISTURE TRANSPORT/ISENTROPIC LIFT
ARE FOCUSED IN THAT REGION. SOME OF THE MCS ACTIVITY COULD CLIP
EASTERN KANSAS...THUS WE WILL KEEP PRECIPITATION CHANCES CONFINED
TO SOUTHEAST KANSAS FOR LATE THURSDAY NIGHT INTO FRIDAY MORNING.
ANOTHER MCS LOOKS TO DEVELOP OVER NORTHWEST KANSAS/WESTERN
NEBRASKA FRIDAY EVENING WITH-IN UPSLOPE REGIME...AS A UPPER WAVE
MOVES OUT OF THE ROCKIES. THIS MCS WOULD TRACK EASTWARD FRIDAY
NIGHT AND INTO PORTIONS OF CENTRAL KANSAS. THE WEATHER FORECAST
GETS A LITTLE MORE MURKY COME SATURDAY WITH REMNANT OUTFLOW FROM
MCS IN THE AREA OR SURGING SOUTH OF THE KANSAS/OKLAHOMA BORDER.
EXTENDED: SUN-WED
THE UPPER RIDGE WILL AMPLIFY OVER ROCKIES THIS PERIOD WITH NORTHWEST
FLOW REGIME ALOFT PREVAILING. THIS WILL RESULT IN SLIGHTLY COOLER
NEAR NORMAL TEMPERATURES AND DRY WEATHER ACROSS THE REGION.
JAKUB
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 72 101 75 103 / 10 10 10 10
HUTCHINSON 71 101 74 102 / 10 10 10 10
NEWTON 71 99 74 101 / 10 10 10 10
ELDORADO 71 99 74 101 / 10 10 10 10
WINFIELD-KWLD 72 101 75 103 / 10 10 10 10
RUSSELL 70 101 71 97 / 20 20 10 10
GREAT BEND 71 102 72 101 / 20 20 10 10
SALINA 71 98 72 97 / 20 20 10 10
MCPHERSON 71 99 74 100 / 10 10 10 10
COFFEYVILLE 72 97 74 101 / 10 10 20 20
CHANUTE 71 96 74 99 / 10 20 20 20
IOLA 71 97 73 98 / 10 20 20 20
PARSONS-KPPF 71 97 74 101 / 10 10 20 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 7 PM CDT THURSDAY FOR KSZ032-047-050-
067-068-082-083-091>093-098.
&&
Hazardous weather outlook, Aug 17, 4:59 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT WED AUG 17 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-182300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
559 PM CDT WED AUG 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS
ACROSS SOUTHERN KANSAS...WITH ADDITIONAL ACTIVITY POSSIBLE OVER
NORTHERN AND CENTRAL KANSAS AFTER MIDNIGHT. SOME OF THE STORMS
COULD BE STRONG...CAPABLE OF SMALL HAIL AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS COULD LINGER THURSDAY MORNING ACROSS THE
FLINT HILLS AND SOUTHEAST KANSAS...BUT THESE ARE NOT EXPECTED TO
BE STRONG OR SEVERE. HOWEVER...THERE IS A CHANCE OF SEVERE STORMS
THURSDAY NIGHT...ROUGHLY NORTHEAST OF A LINE FROM LINCOLN TO
ELDORADO TO OSWEGO. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREAT.
HEAT INDICES OF 100 TO 108 DEGREES ARE FORECAST OVER MOST OF THE
AREA THURSDAY...AND 100 TO 110 ON FRIDAY. REFER TO THE LATEST
HEAT ADVISORY FOR MORE DETAILS. HEAT INDICES NEAR 100 DEGREES ARE
POSSIBLE SATURDAY AND SUNDAY AFTERNOON ALONG THE OKLAHOMA BORDER.
STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN FRIDAY NIGHT ACROSS
CENTRAL KANSAS. THE STORMS OVER THE WEEKEND MAY BE STRONG...BUT
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
PJH/CDJ/ADK
In the hours before
Special weather statement, Aug 17, 3:57 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT WED AUG 17 2011
KSZ091-172230-
HARPER-
457 PM CDT WED AUG 17 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...
AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HARPER...OR 6 MILES NORTH OF ANTHONY. THIS
STORM WAS NEARLY STATIONARY.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
CARUSO
Special weather statement, Aug 17, 4:36 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT WED AUG 17 2011
KSZ091-172315-
HARPER-
536 PM CDT WED AUG 17 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...
AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTHONY. THIS STORM WAS NEARLY
STATIONARY.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
CARUSO
Special weather statement, Aug 17, 5:06 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT WED AUG 17 2011
KSZ082-091-092-172345-
HARPER-KINGMAN-SUMNER-
606 PM CDT WED AUG 17 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER...KINGMAN AND SUMNER COUNTIES...
AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF NORWICH...OR 17 MILES
NORTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 5 MPH.
WINDS TO AROUND 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
CARUSO
Thunderstorm Wind, Sedgwick
- When
- August 17, 5:52 PM CST to 6:18 PM CST
- Where
- Sedgwick County, 0.55 mi E of Viola to 2.85 mi E of Derby
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.480, -97.640
Widespread reports of 70 mph winds and significant tree damage along the path was noted.
Thunderstorm Wind, Butler
- When
- August 17, 6:51 PM CST to 7:04 PM CST
- Where
- Butler County, 1.14 mi WNW of Rose Hill to 2.45 mi E of Rose Hill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.577, -97.149
Several estimated wind speeds were reported along the path with some significant tree damage.
Hail, Butler
- When
- August 17, 6:56 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -97.130
Hail, Butler
- When
- August 17, 7:00 PM CST to 7:01 PM CST
- Where
- Butler County, 3.45 mi S of Rose Hill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -97.130
This was also accompanied with 70 mph winds.
Thunderstorm Wind, Butler
- When
- August 17, 7:45 PM CST to 7:46 PM CST
- Where
- Butler County, 6.22 mi S of Leon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.590, -96.780
Estimated by a trained spotter.
Thunderstorm Wind, Butler
- When
- August 17, 7:58 PM CST to 7:59 PM CST
- Where
- Butler County, 2.34 mi NNW of Latham
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.560, -96.670
Also accompanied by pea sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, August 17 to 31, 20111 death · 2 events
- Heat in Montana, August 17, 20111 death · 1 event
- Wildfire in Hawaii, August 17, 2011$950,000 · 1 event
- Hail and Damaging Wind in South Dakota, August 17, 2011$570,000 · 2.75 in hail · 10 events
- Wildfire in Texas, August 17, 20112 injured · $400,000 · 1 event
- Wildfire in Texas, August 17, 20112 injured · $75,000 · 1 event
- Wildfire in Arkansas, August 17, 2011$100,000 · 1 event
- Hail in South Dakota, August 17, 2011$50,000 · 1.75 in hail · 5 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 201154 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17 to 18, 20113 events
- Flash Flood and Damaging Wind in Texas, August 17, 201152 kt wind · 2 events
- Wildfire in Washington, August 17 to 22, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342756, 342759, 342745, 342751, 342760, 342763.